Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 57, NWS San Diego, CA

September 10, 2004Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 10, 2004, 3:39 PM PDT for Riverside County, San Diego County, California. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2004, 3:39 PM PDT (22:39 UTC)
Expired
Sep 10, 2004, 5:15 PM PDT
In force
96 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 60 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 102248
FFWSGX
CAC065-073-110015-
/X.NEW.KSGX.FF.W.0008.040910T2239Z-040911T0015Z/
/X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
339 PM PDT FRI SEP 10 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 515 PM PDT

* AT 331 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY 
  HEAVY RAIN ALONG A LINE EXTENDING FROM ABOUT 21 MILES NORTHEAST OF 
  ESCONDIDO TO ABOUT 3 MILE EAST OF LAKE HEMET. 

* THE STORMS PRODUCING FLASH FLOODING WERE NEARLY STATIONARY.

FLOODING IS OCCURRING OR IS IMMINENT. DO NOT ATTEMPT TO CROSS WATER 
COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS.

LAT...LON 3329 11691 3311 11674 3325 11620 3385 11662

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:30 PM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 10, 2:30 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI SEP 10 2004

.SYNOPSIS...WARM HUMID CONDITIONS MOST AREAS WILL CONTINUE AS MOIST
SUBTROPICAL FLOW CONTINUES INTO THE REGION. THERE WILL BE A CHANCE OF
EVENING SHOWERS AND THUNDERSTORMS MOUNTAINS AND DESERTS...TAPERING OFF
TO A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MOUNTAIN
AREAS ONLY SATURDAY. A WEAK UPPER LEVEL TROUGH WILL BRING A SLOW
COOLING AND DRYING TREND INTO NEXT WEEK WITH AN INCREASE IN THE
COASTAL MARINE LAYER LOW CLOUDS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

RATHER STRONG CONVECTION HAS DEVELOPED AGAIN TODAY UNDER CONTINUED
SUBTROPICAL FLOW AND SOME INSTABILITY. CONVECTION SHOULD BE SOMEWHAT
REDUCED SATURDAY AFTERNOON UNDER DRYING SOUTHWESTERLY FLOW ALOFT.

GUIDANCE SHOWS COOLING LATE IN THE WEEKEND AND CONTINUING INTO NEXT
WEEK AS A TROUGH MOVES INTO THE PACIFIC NORTHWEST.  THIS MAY SURPRESS
THE MID LEVEL MOISTURE TO THE SOUTH...LOWER HEIGHTS...AND BRING
COOLING TO ALL AREAS BY MID WEEK.  THE MODELS HINT AT INCREASING THE
HEIGHTS AGAIN BY NEXT WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK...LAXHWOSGX.

&&

SMALL
Hazardous weather outlook, Sep 10, 4:00 AM PDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI SEP 10 2004

CAZ055-056-058-060>062-111300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI SEP 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON TO 8 PM.
REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS SATURDAY...WITH LOCAL
HEAVY RAIN AND MUDSLIDES.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:55 PM PDTFlash Flood WarningSGXSan Diego65 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.